Thanks for using "Ask The Doctor" for posting your query.
The symptoms that you have mentioned suggest that your friend could be having a depression. The mood swings that you are describing are occurring due to imbalance of neurotransmitters in the brain. The neurotransmitters like serotonin, norepinephrine, and dopamine. This condition can be corrected with the help of medicines such as fluoxetine, mirtazapine or venlafaxine. These medicines start showing improvement in 2-3 weeks and the illness requires a treatment of 6-8 months. During this period, let her do regular exercise and eat healthy food and try inculcating some hobby. If she/he is averse to medicines, then cognitive behavioural therapy can help him/her in the treatment of depression. This is a specialized counselling technique mastered by clinical psychologists and is almost as effective as medicine.
She may meet her doctor and get these medicines prescribed, or she can request for a psychologist consult.
Hope this helps,
Wish you a good health
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.